Kentucky, 2020

Damaging Wind in Kentucky, August 16, 2020

August 16, 2020 · NWS JKL · 1 event in 1 county or zone

A cold front was progressing eastward through eastern Kentucky on the afternoon of Sunday August 16, 2020. The influx of moisture and instability along and near the front resulted in showers and thunderstorms across the region.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
$1,000
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JKL wrote it up.

A cold front was progressing eastward through eastern Kentucky on the afternoon of Sunday August 16, 2020. The influx of moisture and instability along and near the front resulted in showers and thunderstorms across the region. One such storm moved through Breathitt County, intensifying and resulting in high wind gusts, along with heavy rain and frequent lightning, across portions of the county.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, KY wrote its last area forecast discussion before the first event at Aug 16, 1:07 PM EST, 2 hours 8 minutes earlier.

Area forecast discussion, Aug 16, 1:07 PM EST, 2 hours 8 minutes before
AREA FORECAST DISCUSSION...UPDATED
National Weather Service Jackson KY
207 PM EDT Sun Aug 16 2020

.UPDATE...
Issued at 155 PM EDT SUN AUG 16 2020

A broken line of showers and some thunderstorms has developed
along and just in advance of the cold front moving across western
into central portions of OH, central Ky and western and middle TN.
A few isolated showers have develop further east across the
western portions of the CWA that have warmed more quickly today
following less in the way of persistent morning stratus and low
clouds. Only minor adjustments have been made to hourly grids
based on recent observation, satellite, and radar trends. Some
increase in convection should occur through the afternoon near the
boundary with additional development further east as well.

UPDATE Issued at 1140 AM EDT SUN AUG 16 2020

Fog and low stratus continues to lift and mix out across the
region as a shortwave trough and cold front approaches from the
west. Some cumulus is developing in the locations where the low
clouds and stratus dissipated first. Dewpoints remain in the upper
60s to around 70 ahead of the approaching boundary. A broken line
of convection is currently occurring along and near the boundary
into southeast Indiana with additional more isolated convection
over portions of west central KY and portions of western into
middle TN. Daytime heating of the prefrontal airmass should
support low level lapse rates in excess of 7 C/km this across most
of the area after 18Z, though mid level lapse rates should remain
more modest at less than 6C/km and should be a limiting factor to
coverage and strength. MLCAPE along and in in advance of the
front should be on the modest side at 500 to 1500 J/kg with SBCAPE
around 1200 to 2200 J/kg with effective shear generally 15 to
20KT in the south and about 25KT in the north. Some increase in
the coverage of convection should occur along and in advance of
the cold front with scattered coverage anticipated late this
afternoon to early this evening. The greatest coverage will
probably occur across the north or northwest portions of the area
with the best combination of shear and instability. As the front
and shortwave trough move east through the evening and daytime
heating is lost, convection should diminish and depart to the east
before midnight.

Overall, some minor adjustments were made to hourly grids based on
these trends.

UPDATE Issued at 803 AM EDT SUN AUG 16 2020

Forecast was still largely on track, and only minor adjustments
were made to blend latest obs into the forecast. Any fog under the
stratus deck over the northeast part of the forecast area was
largely elevated, while to the southwest the fog was more valley
oriented.

&&

.SHORT TERM...(Today through Monday)
Issued at 508 AM EDT SUN AUG 16 2020

An upper level trough deepening over the northeast CONUS will
support a cold front which will move through the local area during
the late afternoon and evening. Although modest low level
moisture (by summer time standards) will still be present ahead of
the front, with surface dew points in the upper 60s to near 70,
the mid and upper levels will be dry. Forcing near the front may
be enough to get sustained updrafts and precip, but with the drier
air aloft, activity will probably be more limited than in recent
days. That being the case, the POP has been limited to chance
category. Any activity will taper off after fropa tonight, with
clouds then decreasing. Drier air will try to move in, but will
likely have a tough time displacing the more moist air out of the
valleys during the night, and valley fog should be prevalent.

Fog will dissipate with warming/mixing after sunrise on Monday,
and drier air will be realized at the surface, with dew points
expected to fall to the lower to mid 60s. Steep low-mid level
lapse rates in forecast soundings will promote some cu
development, but it should be capped around 500-600 mb. Won't
completely rule out some sprinkles or a shower, but the
probability of measurable precip looks very low, and will leave
it out of the forecast at this point.

.LONG TERM...(Monday night through Saturday)
Issued at 317 AM EDT SUN AUG 16 2020

The extended will feature a large trough of low pressure aloft,
parked over the northeastern CONUS. Pulses of moisture and energy
around this trough will provide the ingredients needed for
sporadic shower and storm activity across eastern Kentucky
primarily during the afternoon and early evening periods. Any
moisture that makes it into the area would be meager, however, as
northwesterly to northerly surface flow is expected to be in
place. This pattern is expected to persist through next weekend.
Skies will be generally partly cloudy in the extended. We should
see slightly below normal temperatures across the board in the
extended, due to periods of rain and persistent cloud cover
across the area.

&&

.AVIATION...(For the 18Z TAFS through 18Z Monday afternoon)
ISSUED AT 207 PM EDT SUN AUG 16 2020

VFR and a couple of spot of MVFR where the low stratus had lifted
into CU with bases below 3kft at issuance time. MVFR and some IFR
was also occurring in showers and thunderstorms mainly along a
cold front approaching from the northwest. A line of showers and
some thunderstorms was occurring along it with isolated showers
having developed further east in the western portion of the CWA
that warmed more quickly today. Isolated to scattered showers and
thunderstorms with brief MVFR and IFR vis and or ceiling
reductions are anticipated to work from central into eastern Ky
with the boundary with the activity peaking between 19Z and 01Z.
The activity should diminish in the far southeast by 4Z with a
window of mainly VFR, as mid and upper level moisture will
decrease as drier air moves into the northwest and west first as
well as aloft behind the front. As noted by the previous
forecaster, dry advection should largely be ineffective at
displacing moist air out of the valleys, and valley fog should
develop toward 5Z and bring IFR and some below airport min
conditions. This should spread or lift into the TAF sites toward
10Z or 11Z and bring some IFR or MVFR there as well. Some low
stratus development or a mixture of valley fog and low stratus may
again develop in southeastern KY during the 6Z to 12Z period.
KJKL and KSJS should experience vis and or cigs near or below
airport mins per recent LAMP and model blend guidance with this
between 9Z and 13Z.

&&

.JKL WATCHES/WARNINGS/ADVISORIES...
NONE.
&&

UPDATE...JP
SHORT TERM...HAL
LONG TERM...AR
AVIATION...JP
Hazardous weather outlook, Aug 16, 9:56 AM EST, 5 hours 19 minutes before
Hazardous Weather Outlook
National Weather Service Jackson KY
1056 AM EDT Sun Aug 16 2020

KYZ044-050>052-058>060-068-069-079-080-083>088-104-106>120-171800-
Fleming-Montgomery-Bath-Rowan-Estill-Powell-Menifee-Rockcastle-
Jackson-Pulaski-Laurel-Wayne-McCreary-Whitley-Knox-Bell-Harlan-
Elliott-Morgan-Johnson-Wolfe-Magoffin-Floyd-Lee-Breathitt-Knott-
Owsley-Perry-Clay-Leslie-Letcher-Martin-Pike-
Including the cities of Flemingsburg, Camargo, Jeffersonville,
Mount Sterling, Owingsville, Morehead, Irvine, Ravenna,
Clay City, Stanton, Frenchburg, Brodhead, Mount Vernon, McKee,
Annville, Burnside, Somerset, London, Monticello, Stearns,
Whitley City, Corbin, Williamsburg, Barbourville, Middlesboro,
Pineville, Cumberland, Harlan, Sandy Hook, West Liberty,
Paintsville, Campton, Salyersville, Prestonsburg, Wheelwright,
Beattyville, Jackson, Hindman, Pippa Passes, Booneville, Hazard,
Manchester, Hyden, Jenkins, Whitesburg, Inez, Coal Run,
Elkhorn City, Pikeville, and South Williamson
1056 AM EDT Sun Aug 16 2020

This hazardous weather outlook is for portions of eastern Kentucky.

.DAY ONE...Today and Tonight.

There is a possibility of thunderstorms this afternoon and
evening.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

Thunderstorms are possible at times Tuesday through Saturday, with
the greatest probability near the Virginia border.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not anticipated.

HAL/JP

In the hours before

Special weather statement, Aug 16, 1:39 PM EST, 1 hour 36 minutes before
Special Weather Statement
National Weather Service JACKSON KY
239 PM EDT Sun Aug 16 2020

KYZ044-050>052-161930-
Rowan-Montgomery-Fleming-Bath-
239 PM EDT Sun Aug 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHWESTERN
MONTGOMERY...NORTHWESTERN BATH...FLEMING AND NORTHWESTERN ROWAN
COUNTIES...

At 237 PM EDT, radar indicated strong thunderstorms were located
along a line extending from near Lewisburg to near Fairview to 6
miles northwest of Carlisle. Movement was southeast at 30 mph.

Frequent cloud to ground lightning, wind gusts of 30 to 40 mph and
pea size hail are possible with these storms.

Locations impacted include...
Mount Sterling, Flemingsburg, Owingsville, Sharpsburg, Fairview,
Pecks Ridge, Reynoldsville, Wyoming, Sideview, Flat Creek, Odessa,
Pebble, Sharkey, Slate Valley, Muses Mills, Wallingford, Bethel,
Foxport, Stoops and Oakley.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3849 8359 3843 8358 3838 8345 3840 8342
      3839 8340 3832 8335 3818 8364 3803 8403
      3804 8403 3812 8408 3832 8384 3836 8388
      3835 8390 3837 8390 3836 8392 3842 8395
      3844 8398 3849 8393 3846 8385 3852 8364
TIME...MOT...LOC 1837Z 321DEG 24KT 3854 8372 3842 8395 3835 8414

JP
Special weather statement, Aug 16, 2:27 PM EST, 48 minutes before
Special Weather Statement
National Weather Service JACKSON KY
327 PM EDT Sun Aug 16 2020

KYZ044-050>052-060-104-106-162015-
Rowan-Montgomery-Elliott-Menifee-Morgan-Fleming-Bath-
327 PM EDT Sun Aug 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT NORTHEASTERN
MONTGOMERY...BATH...NORTHWESTERN MORGAN...MENIFEE...SOUTHEASTERN
FLEMING...ROWAN AND SOUTHWESTERN ELLIOTT COUNTIES...

At 326 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Ringos Mills to near Wyoming to Flat
Creek. Movement was southeast at 30 mph.

Wind gusts of 30 to 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Morehead, Owingsville, Frenchburg, Marshall, Henry, Wellington,
Sharpsburg, Salt Lick, Zag, Ramey, Pecks Ridge, Wyoming, Cornwell,
Peasticks, Rothwell, Olympia Springs, Yale, Flat Creek, Christy and
Odessa.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

LAT...LON 3835 8364 3806 8312 3790 8336 3788 8367
      3819 8397 3824 8393 3830 8385 3832 8384
      3832 8385 3839 8379
TIME...MOT...LOC 1926Z 316DEG 27KT 3827 8361 3821 8367 3816 8386

JP
Special weather statement, Aug 16, 2:52 PM EST, 23 minutes before
Special Weather Statement
National Weather Service JACKSON KY
352 PM EDT Sun Aug 16 2020

KYZ050-059-060-162030-
Montgomery-Menifee-Powell-
352 PM EDT Sun Aug 16 2020

...A STRONG THUNDERSTORM WILL AFFECT NORTHERN POWELL...MONTGOMERY AND
SOUTHWESTERN MENIFEE COUNTIES...

At 351 PM EDT, a strong thunderstorm was located over Mount Sterling,
moving southeast at 15 mph.

Winds in excess of 40 mph and pea size hail are possible with this
storm.

Locations impacted include...
Mount Sterling, Stanton, Jeffersonville, Camargo, Clay City, Clay
Lick, Means, Levee, Cedar Groves, Coons Station, Bean, Waltersville,
Fagan, Gatewoods Station, Virden, Prewitt, Rosslyn, Stoops, Westbend
and Ewington.

Torrential rainfall is also occurring with this storm, and may cause
localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3815 8395 3814 8391 3788 8366 3781 8390
      3792 8399 3792 8398 3793 8397 3794 8397
      3808 8406 3816 8397
TIME...MOT...LOC 1951Z 315DEG 15KT 3808 8394

DJ
Special weather statement, Aug 16, 3:15 PM EST, 0 minutes before
Special Weather Statement
National Weather Service JACKSON KY
415 PM EDT Sun Aug 16 2020

KYZ050>052-058>060-104-106-108-109-111-162045-
Rowan-Montgomery-Elliott-Menifee-Lee-Estill-Magoffin-Morgan-Bath-
Wolfe-Powell-
415 PM EDT Sun Aug 16 2020

...A LINE OF STRONG THUNDERSTORMS WILL AFFECT POWELL...SOUTHERN
MONTGOMERY...SOUTHEASTERN BATH...MORGAN...EAST CENTRAL ESTILL...
MENIFEE...NORTHWESTERN MAGOFFIN...NORTHEASTERN LEE...SOUTHERN
ROWAN...WOLFE AND SOUTHWESTERN ELLIOTT COUNTIES...

At 414 PM EDT, radar indicated strong thunderstorms were located
along a line extending from Pelfrey to Ratlitt to Bean. Movement was
southeast at 25 mph.

Winds in excess of 40 mph and pea size hail are possible with these
storms.

Locations impacted include...
Morehead, West Liberty, Stanton, Frenchburg, Campton, Henry, Lewis,
Jeffersonville, Camargo, Wellington, Campsites in the Indian Creek
area of the Daniel Boone National Forrest, Pilot, Zag, Levee, Bowen,
Florress, Lexie, Cornwell, Leeco and Rothwell.

Torrential rainfall is also occurring with these storms, and may
cause localized flooding. Do not drive your vehicle through flooded
roadways.

LAT...LON 3792 8298 3769 8331 3768 8337 3770 8339
      3768 8343 3765 8375 3802 8402 3805 8367
      3823 8341
TIME...MOT...LOC 2014Z 321DEG 21KT 3812 8341 3798 8360 3796 8386

DJ

The radar

The Jackson,KY radar (KJKL), 5 km away, was scanning. The volume nearest the first event began at 20:14 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Breathitt

When
August 16, 3:15 PM EST
Where
Breathitt County, 0.64 mi NE of Keck
Measured
50 kt (58 mph) estimated gust
Crop damage
$1,000
Reported by
Department of Highways
Coordinates
37.607, -83.363

Wind gusts on the leading edge of the storm led to a tree being downed along Hwy 540/Strong Fork Road just south of Jackson in the Quicksand community.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Kentucky in 2020Every state in 2020This day in weather historyWarnings in Kentucky, August 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 903882.